West Virginia, 2009

Flash Flooding in West Virginia, August 2, 2009

August 2, 2009 · NWS RLX · 5 events in 5 counties and zones

In the muggy air, out ahead of a cold front, downpours occurred during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the muggy air, out ahead of a cold front, downpours occurred during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 3:35 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 2, 3:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EDT SUN AUG 2 2009

.SYNOPSIS...
STRONG UPPER LEVEL DISTURBANCE AND THEN COLD FRONT TODAY. DRY
MONDAY...FOLLOWED BY ANOTHER FRONT TUESDAY NIGHT INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG VORTICITY MAXIMUM AS OF 4AM IS MOVING OUT OF CENTRAL KENTUCKY
AND WILL PASS THROUGH THE CWA QUICKLY THIS MORNING. WIDESPREAD
MODERATE RAIN WITH EMBEDDED THUNDERSTORMS WILL ACCOMPANY THIS UPPER
FEATURE...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR.
PRECIPITABLE WATER IS ABOUT AN INCH AND THREE QUARTERS WITH THIS
SYSTEM. FLASH FLOOD WATCH REMAINS IN EFFECT FOR ROUGHLY THE
SOUTHEAST TWO-THIRDS OF THE CWA THROUGH THIS AFTERNOON...THOUGH MAY
END UP BEING DROPPED BY LATE MORNING WITH THE APPARENT QUICK TIMING
OF THIS SYSTEM.

WHILE THE UPPER WAVE PASSES THROUGH BY MID MORNING...SURFACE COLD
FRONT WILL TAKE UNTIL EARLY AFTERNOON TO REACH THE OHIO RIVER...AND
WILL NOT CLEAR THE EASTERN MOUNTAINS UNTIL THIS EVENING. A GOOD
CUMULUS FIELD AND A FEW SHOWERS WILL OCCUR AHEAD OF THE FRONT...BUT
THE HEAVIER RAIN WILL BE MAINLY WITH THE UPPER FEATURE THROUGH EARLY
MORNING. PRECIPITABLE WATER DROPS FROM ALMOST TWO INCHES AT 12Z...TO
ONLY ABOUT AN INCH AND A THIRD THIS AFTERNOON.

SURFACE HIGH BUILDS IN TONIGHT...WITH CLEARING SKY AND CALMING WIND.
ADD WET GROUND FROM THE RAIN TODAY...AND IT LOOKS LIKE A VERY GOOD
SET UP FOR DENSE VALLEY FOG OVERNIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
MODELS HAVE TRENDED SLOWER WITH THE PROGRESSION OF SYSTEMS THIS
PERIOD. GENERAL AGREEMENT THAT WEAK HIGH PRESSURE WILL PREVAIL
MONDAY INTO TUESDAY MORNING AT LEAST. SUNSHINE WILL PREVAIL MONDAY
WITH TEMPS REACHING WELL INTO THE 80S...BUT MONDAY NIGHT WILL BE A
BIT COOLER THAN PREVIOUS NIGHTS...ESPECIALLY NORTH...WITH A BIT OF
DRIER AIR HOLDING ON.

MODELS ARE SLOWER WITH COLD FRONT DROPPING SOUTH AND EAST FROM THE
GREAT LAKES MID WEEK. LOOKS LIKE FRONT DOES NOT ARRIVE IN OUR AREA
TIL EARLY ON WEDNESDAY. THUS...HAVE PULLED BACK ON POPS TUESDAY TO
MAINLY SOUTHEAST OHIO AREA IN THE AFTERNOON. HAVE IN TURN BUMPED
HIGHS TUESDAY INTO THE MID AND UPPER 80S.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS OUR AREA AHEAD
OF THE FRONT TUESDAY NIGHT AND EARLY WEDNESDAY. GOING WITH HPC AND
ECMWF THINKING OF STALLING THE FRONT JUST SOUTH OF US BY WEDNESDAY
EVENING. THUS...HAVE SLOWED THE ENDING OF SHOWERS ON WEDNESDAY IN
THE NORTH...SCATTERED SHOWERS CONTINUING SOUTH THRU WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS THE ABOVE MENTIONED FRONT STALLS JUST TO OUR SOUTH...THE THREAT
OF CONVECTION CONTINUES...MAINLY SOUTH...KEPT SOME SLIGHT CHANCE POPS
EXCEPT CHANCE POPS SOUTH THURSDAY.

ONLY THE ECMWF BRING ANOTHER COLD FRONT FOR FRIDAY. DECIDED TO GO
DRY...AS THE GFS FOR NOW.

HAVE GONE WITH BIAS CORRECTED GMOS FOR HIGHS AND LOWS FROM TUE AND
TUE NGT. GENERALLY MID 80S LOWLANDS RANGING TO MID 70S FOR
HIGHS...AND WARM LOWS IN THE MID 60S.

EXPECTING DESCENT CLOUD COVER FOR WED AND WED NGT WHICH PROMPTED
COOLER TEMPS DURING THE DAY...LOW 80S...AND WARMER NIGHT GENERALLY
IN THE MID 60S.  WENT CLOSER TO GFS TEMPS THROUGH THE END OF THE
PERIOD.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
STRONG UPPER WAVE MOVES THROUGH...QUICKLY FOLLOWED BY PASSAGE OF
COLD FRONT TODAY. RAIN WITH EMBEDDED THUNDERSTORMS LEADS TO MVFR
CIGS AND VIS FOR MOST AREAS DURING MUCH OF THE MORNING...WITH BRIEF
IFR CONDITIONS UNDER THE HEAVIER CELLS. BEHIND THE  FRONT...DRIER
AIR ARRIVES WITH A RETURN TO VFR CONDITIONS...THOUGH WITH DECENT
FIELD OF CUMULUS. HIGH PRESSURE MOVES IN TONIGHT WITH CLEARING SKY
AND DECOUPLING WINDS...WHICH WITH WET GROUND FROM TODAY WILL LEAD TO
A NIGHT OF GOOD VALLEY FOG DEVELOPMENT.

AFTER 06Z MONDAY...
LIKELY IFR TO LIFR VISIBILITIES IN VALLEY FOG DURING THE PREDAWN
HOURS MONDAY.

&&

.HYDROLOGY...
EMBEDDED CONVECTION WITHIN STRONG UPPER DISTURBANCE PRODUCING
RAINFALL RATES OF UP TO AN INCH PER HOUR UNDER THE HEAVIEST CELLS
EARLY THIS MORNING. WHILE FLASH FLOOD WATCH IS THROUGH THIS
AFTERNOON...MOST OF THE HEAVY RAIN WILL OCCUR BY MID MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ005>008-
     013>016-018-024>030-033>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ086-087.
KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...26/ARJ
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...ARJ
AVIATION...MDP
HYDROLOGY...MDP
Hazardous weather outlook, Aug 2, 3:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
450 AM EDT SUN AUG 2 2009

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033>040-046-047-030900-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
450 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-030900-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
450 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 25 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
August 2, 4:00 AM EST to 8:30 AM EST
Where
Kanawha County, 0.77 mi SSW of Cabin Creek to 0.29 mi SSW of Ronda
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.190, -81.485

The lower portions of Cabin Creek flooded. Water backed up behind the bridges near Sharon and Rhonda compounding the flooding. One house had 18 inches of water inside. Water was also in a church basement.

In the vicinity, Marmet Lock reported 2.5 inches of rain in 24 hours, but London Lock had 1.8 inches. Most of the rain fell in a few hours.

Flash Flood, Fayette

When
August 2, 4:00 AM EST to 8:30 AM EST
Where
Fayette County, 0.25 mi SE of Boomer to 0.86 mi NW of Elkridge Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
38.148, -81.296

Armstrong Creek flooded around Kimberly. Roads and bridges were damaged. The water system to 250 families was also damaged.

In the vicinity, Marmet Lock reported 2.5 inches of rain in 24 hours, but London Lock had 1.8 inches. Most of the rain fell in a few hours.

Flash Flood, Braxton

When
August 2, 4:20 AM EST to 6:30 AM EST
Where
Braxton County, Little Birch to 0.81 mi NE of Tesla
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.580, -80.700

Two Lick Run flooded roads. Rain of 1.5 inches likely fell in less than 2 hours on relatively wet ground.

Flash Flood, Wayne

When
August 2, 5:00 AM EST to 6:30 AM EST
Where
Wayne County, 1.15 mi WNW of Dunlow to 0.16 mi S of Quaker
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.029, -82.448

The West Fork of Twelvepole Creek flooded portions of Dunlow and Route 152. An elderly woman in a stalled vehicle was rescued by the fire department. Dunlow measured 2.2 inches of rain in their 24 hour report. Most of that rain fell in a few hours.

Flash Flood, Upshur

When
August 2, 5:00 AM EST to 6:30 AM EST
Where
Upshur County, 0.85 mi E of Hemlock to 0.28 mi SW of Evergreen
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.779, -80.134

Numerous small streams and runs flooded roads. Rain amounts of 1 to 1.5 inches likely fell in a few hours, after over an inch fell the previous day. There was minor damage to the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188951, 188960, 188963, 188948, 188964.